Thunderstorm Wind, Cass
- When
- August 11, 4:45 PM CST
- Where
- Cass County, 0.88 mi SW of Lisle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -94.610
A thunderstorm wind gust was estimated up to 60 mph.
Widely scattered, but intense thunderstorms, erupted across west central Missouri and far eastern Kansas on Wednesday (Aug 11 2010) as extreme instability developed amidst 100 degree temperatures and a very tropical airmass over the region. A small cluster of intense storms impacted the Kansas City suburb of Lee's Summit, producing widespread damage between 515 and 530 PM CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Widely scattered, but intense thunderstorms, erupted across west central Missouri and far eastern Kansas on Wednesday (Aug 11 2010) as extreme instability developed amidst 100 degree temperatures and a very tropical airmass over the region. A small cluster of intense storms impacted the Kansas City suburb of Lee's Summit, producing widespread damage between 515 and 530 PM CST.
Eyewitness accounts, video, and a survey of the damage, confirm that thunderstorm damage across southeast sections of Lee's Summit, was caused by a series of wet microbursts. Numerous large trees were snapped, in an area that encompassed portions of the Windsboro, Charleston Park and Cantebury subdivisions between Highway 50, to just north of Langsford Road, east of Todd George Rd. The fallen trees resulted in damage to fences, porches and several homes in the area. In addition, minor damage to roof shingles and home siding was also observed. Maximum wind speeds are estimated to have been between 70 and 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED AUG 11 2010
.DISCUSSION...
MAIN FOCUS WILL REMAIN WITH THE EXCESSIVE HEAT WHICH CONTINUES ACROSS
THE REGION...SHIFTING TO THE POTENTIAL OF STRONG TO SEVERE STORMS
WITH A COLD FRONT BY FRIDAY NIGHT.
MORNING MCS PUSHED SOUTH AND EAST OF THE FORECAST AREA BY MID TO LATE
MORNING WITH OUTFLOW BOUNDARY SHIFTING OUT OF THE FORECAST AREA AS
WELL. CLOUD COVER AND PRECIPITATION INITIALLY HELD OFF TEMPERATURE
RISES THIS MORNING BUT HAVE SINCE STARTED TO RECOVER INTO THE LOW TO
MID 90S MOST LOCATIONS. COMBINED WITH THE DEW POINTS IN THE LOW TO
MID 70S...HEAT INDEX VALUES WERE STILL IN THE 100 TO 106 RANGE EARLY
THIS AFTERNOON. A FEW ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS
HAVE DEVELOPED OVER NORTHEAST KANSAS AND MAY DEVELOP EASTWARD INTO
WEST CENTRAL MISSOURI LATE THIS AFTERNOON/EARLY EVENING. NOT
EXPECTING WIDESPREAD COVERAGE WITH THIS ACTIVITY AND SHOULD DISSIPATE
WITH THE LOSS OF DAYTIME HEATING.
UPPER LEVEL RIDGE AXIS WILL BE POSITIONED OVERHEAD ON THURSDAY WITH
850 TEMPERATURES ONCE AGAIN IN THE MID 20S ACROSS THE REGION. GOOD
AFTERNOON MIXING SHOULD ALLOW FOR MID 90S NORTHEAST TO AROUND 100
SOUTHWEST FOR HIGH TEMPERATURES WITH HEAT INDEX VALUES AGAIN IN THE
DANGEROUS LEVEL FROM 105 TO 112 DURING THE AFTERNOON EARLY EVENING.
A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TO THE NORTHWEST OF THE
REGION THURSDAY NIGHT BUT AM EXPECTING THE MAJORITY OF THIS ACTIVITY
TO REMAIN NORTH OF THE AREA IN IOWA DURING THE OVERNIGHT HOURS.
FRIDAY MAY BE A DEGREE OR TWO COOLER THAN THURSDAY WITH MORE CLOUD
COVER EXPECTED FROM APPROACHING SHORTWAVE TO THE WEST. BY FRIDAY
NIGHT...A COLD FRONT WILL MOVE THROUGH FRIDAY NIGHT AND WILL OFFER
THE BEST CHANCE OF WIDESPREAD CONVECTION TO THE AREA. THE BEST UPPER
LEVEL SUPPORT WILL REMAIN NORTH OF THE AREA AS THE FRONT MOVES
THROUGH BUT 0-6KM SHEAR VALUES MAY BE SUPPORTIVE OF STRONG TO SEVERE
STORMS FRIDAY NIGHT.
STRONGER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY INTO SATURDAY
NIGHT AS A STRONG UPPER SHORTWAVE PUSHES ACROSS THE UPPER MISSISSIPPI
VALLEY WITH A SECONDARY COLD FRONT MOVING THROUGH THE FORECAST AREA.
THIS SHOULD ALLOW DEW POINTS TO DROP INTO THE UPPER 50S TO LOW 60S
WITH LOWS IN THE LOW TO MID 60 AND HIGHS BACK INTO THE MID TO UPPER
80S. WILL CONTINUE THE EXCESSIVE HEAT WARNING THROUGH 9 PM FRIDAY
FROM PREVIOUS FORECAST.
LINDENBERG
&&
.AVIATION...
FOR THE 11/1800Z KMCI/KMKC/KSTJ TAFS...OUTFLOW FROM EARLY MORNING
TSTMS SHIFTED WINDS TO THE EAST THIS MORNING...BUT THEY ARE NOW
VEERING BACK CLOSER TO THE MORE PREVAILING LIGHT SOUTH TO SOUTHWEST
SFC FLOW. EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD..BUT CAN'T
RULE OUT SOME ISOLATED SHORT LIVED TSTMS OVER THE REGION...BUT BETTER
CHANCES WILL BE EAST OF THE TAF SITES. DSA
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ025-057-060-
102>105.
&&
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 PM CDT WED AUG 11 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 500 PM CDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH TONIGHT. VERY HOT AND HUMID CONDITIONS THIS AFTERNOON HAVE LED TO A VERY UNSTABLE AIRMASS ACROSS WEST CENTRAL MISSOURI AND ADJACENT EASTERN KANSAS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE SOUTHERN HALF OF THE KANSAS CITY METRO AFTER 5 PM...AND MAY BE POSSIBLE WEST OF HIGHWAY 7 THROUGH THE EARLY EVENING HOURS. IN ADDITIONAL TO TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS EXCEEDING 60 MPH. ELSEWHERE...OPPRESSIVE CONDITIONS WILL CONTINUE THROUGH THE EARLY EVENING HOURS WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S AND HEAT INDICES AROUND 110 DEGREES. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE OPPRESSIVE HEAT AND HUMIDITY WILL LINGER THROUGH FRIDAY. DAILY HIGH TEMPERATURES WILL CLIMB INTO THE MIDDLE 90S TO AROUND 100. THESE HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL LEAD TO AFTERNOON HEAT INDICES GENERALLY RANGING FROM 105 TO 115 DEGREES EACH AFTERNOON. ADDITIONALLY...OVERNIGHT LOWS WILL REMAIN VERY WARM THROUGH THIS STRETCH OF EXCESSIVE HEAT...WHICH WILL RESULT IN LITTLE NIGHTTIME RELIEF FROM THE HOT AND HUMID CONDITIONS. A POTENT LATE SUMMER COLD FRONT WILL MOVE INTO THE OUTLOOK AREA FRIDAY NIGHT...BRINGING BETTER CHANCES OF THUNDERSTORMS TO THE REGION AND AN END TO THE OPPRESSIVE HEAT. STRONG TO SEVERE STORMS ARE LIKELY WITH THE FRONTAL BOUNDARY...WITH DAMAGING WINDS THE PRIMARY RISK FRIDAY EVENING INTO EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS FROM KANSAS CITY SOUTHWARD TO BUTLER AND MOUND CITY SHOULD KEEP AN EYE TO THE SKY THROUGH 8 PM...AS THERE IS A THREAT FOR LOCALIZED DAMAGING WINDS. BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT WED AUG 11 2010
KSZ103-105-112245-
JOHNSON KS-LEAVENWORTH KS-
513 PM CDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST
KANSAS UNTIL 600 PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE. GUSTY OUTFLOW WINDS ALONG THE
LEADING EDGE OF THIS STORM WERE NEAR EUDORA AND WILL PUSH INTO
EXTREME SOUTHWEST LEAVENWORTH AND EXTREME NORTHWEST JOHNSON COUNTIES
OVER THE NEXT 15 TO 30 MINUTES.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS OUTFLOW THAT WILL
PRECEDE THE ACTUAL THUNDERSTORM THAT WILL GRADUALLY MOVE INTO THE
AREA AFTER 530 PM.
LOCATIONS IMPACTED BY THESE STRONG WIND GUSTS INCLUDE...
DE SOTO...LINWOOD AND CLEARVIEW CITY.
LAT...LON 3906 9502 3903 9493 3887 9487 3883 9506
3897 9505 3898 9507 3895 9510 3896 9512
3896 9517 3899 9519 3901 9519
TIME...MOT...LOC 2212Z 248DEG 12KT 3893 9511
BOOKBINDERThe Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
A thunderstorm wind gust was estimated up to 60 mph.
A thunderstorm wind gust was estimated up to 60 mph.
A tree was blown down.
A 15 foot tall tree with a 6 to 7 inch diameter trunk was blown over. Fence panels were also blown over. An outdoor fire pit was blown around. Damage also to porches,|siding, and shingles.
A thunderstorm wind gust was estimated up to 60 mph. A few shingles were blown off a house.
A thunderstorm wind gust was estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255598, 255600, 255595, 255596, 255601, 255599, 255594.